Problems With Side Effects When Starting Zoloft (Sertraline)
In our latest question and answer, the pharmacist discusses problems with side effects when starting Zoloft (sertraline).
I was prescribed Buspar for anxiety, however, It did not help much. My doctor then prescribe Zoloft. I had taken Zoloft previously without any issues. I took 1 dose of 25 mg yesterday and was extremely jittery and nervous all day. I took a Zyrtec last evening to calm the jitters and help me to fall asleep. My questions are, since I last took Zoloft I have been put on 400 mg of Plaquenil for R.A. Could this be why I am having this response to the Zoloft? Or is this common, at first? Also, is it safe to take a Zyrtec, at night until the side effects of the Zoloft settle down?
There could be a few issues that are causing the problems you are having with initiating therapy on Zoloft (sertraline), a SSRI (selective serotonin reuptake inhibitor) medication.
Side Effects Problems When Starting Zoloft
First and foremost, initiating therapy with SSRI medications, such as Zoloft, can cause a variety of issues with patients. The most common adverse reactions when starting therapy include:
- Gastrointestinal problems
- Restlessness and insomnia
- Sexual side effects
- Neurological effects
- Weight fluctuations
Most of these side effects tend to dissipate after a few weeks of therapy. However, some can remain and necessitate a change to a different medication. In fact, up to two-thirds of patients end up switching from their first medication choice due to side effects or failure to achieve remission.
The most common complaint when starting on SSRI medications are GI effects, such as nausea and vomiting. Theses GI effects tend to disappear around week 2 to 3 of therapy.
Restlessness & Insomnia
A feeling of restlessness, especially in the evening, is a common initial side effect of SSRI medications. Zoloft in particular can exacerbate current restlessness, and sleep disorders. These side effects often decrease with time. Starting at the lowest possible dose and increasing slowly to effect is the most prudent approach to avoid this side effect.
Sexual Side Effects
Sexual side effects can refer to anything from erectile dysfunction to anorgasmia (i.e. lack of orgasm). This side effect appears to be dose dependent and if it occurs, may not dissipate over time. A change in medication or a sexual performance drug may be necessary if sexual side effects occur.
Zoloft has been reported to initially exacerbate headaches disorders. Most of the time, these effects are fleeting and get better after two to three weeks of treatment. In addition, very rarely are SSRI medications associated with movement disorders such akathisia (i.e. a feeling of inner restlessness).
While Zoloft is considered safe to take with Zyrtec, there is a potential interaction between it and Plaquenil (hydroxychloroquine). Both medications may increase your risk of an arrhythmia known as QT prolongation. It is generally recommended to avoid using Zoloft with others drugs known to potentially cause QT prolongation such as Plaquenil. However, there may be cases where the combination is OK to use and should be discussed with your doctor. This interaction doesn't explain your feeling of restlessness though, which is most likely simply an adverse reaction to the initiation of Zoloft therapy.
The side effects you mention in your question are fairly common when starting Zoloft and tend to dissipate with time. If your symptoms don't begin to get better after a few weeks, be sure to speak with your doctor.
Are there any known interactions between CBD oil a...Apr 12, 2019
I am currently taking mirtazapine 60mg/day with ve...Apr 17, 2019